Hail, Butte
- When
- July 8, 3:23 PM MST
- Where
- Butte County, 6.81 mi NW of Newell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.770, -103.530
A long-lived supercell thunderstorm developed over Butte County and tracked southeast across portions of western South Dakota into Nebraska before weakening. The storm produced very large hail to baseball size along its path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm developed over Butte County and tracked southeast across portions of western South Dakota into Nebraska before weakening. The storm produced very large hail to baseball size along its path. The storm passed directly over the NWS Rapid City Doppler radar near New Underwood and tennis ball sized hail caused significant damage to the radar dome.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 2:16 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 316 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 240 PM MDT Thu Jul 8 2021 Isolated TSRA may develop this afternoon, mainly from northwestern to south central SD. Very large hail and wind gusts in excess of 50 kt, along with localized IFR/LIFR conditions, will be possible with these storms thru the evening. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...Dye FIRE WEATHER...10
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at almost 70 mph.
Automobiles on Interstate 90 were damaged.
Large hail to tennis ball size caused significant damage to the dome of the NWS Rapid City Doppler radar (KUDX).
Most of the hail was small, but a few were near ping pong ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963436, 963437, 963438, 963442, 963443, 963444, 963445, 963448, 963449, 963451, 963452, 963455.